Drug-induced methemoglobinemia in a child with comorbidity and polypragmasia: Case report

Read full text
Authors: Alina B. Strok, Maria N. Kostyleva, Anna V. Kostina
Cited by: 1
References: 13

Abstract

The article describes a case of methemoglobinemia in a 4-year-old child with nephrotic syndrome with simultaneous use of therapeutic doses of three drugs that cause methemoglobinemia: lidocaine (topically), benzocaine (topically), and co-trimoxazole (systemically). An increase in the level of methemoglobin in the blood to 47.6% led to the development of respiratory failure. To correct the child's condition, high-flow oxygen therapy was performed and ascorbic acid was administered. During the day, there was a positive trend, the level of methemoglobin decreased to 1.5%. Toxicological examination of urine showed the presence of lidocaine, benzocaine, and trimethoprim. Thus, in conditions of polypragmasia in a child with comorbidity, the simultaneous use of three drugs with the potential of methemoglobinemia caused a significant increase in the level of methemoglobin and the development of respiratory failure, which required hospitalization in the intensive care unit. After 2 days, the patient's condition stabilized and he was transferred to a specialized department. As far as we know, this is the first documented case of methemoglobinemia in a child with polypragmasia.

Fields of Study & Subjects

Methemoglobinemia and Tumor Lysis Syndrome Neonatal Health and Biochemistry Poisoning and overdose treatments

Publication details

Journal / source
International Journal of Risk & Safety in Medicine
Publisher
SAGE Publications
Volume
37
Issue
2
Pages
213–217
Publication date
17 April 2026
Language
EN